Clinical Medicine & Physiology
DECAF Score Calculator: Acute Exacerbation of COPD In-Hospital Mortality Triage
Calculate John Steer et al.’s (2012, Thorax) DECAF Score (0–6 points) for patients hospitalized with Acute Exacerbation of COPD (AECOPD) to identify Low-Risk Hospital-at-Home candidates (0–1) vs High-Risk inpatient mortality (>= 3).
Why NICE and BTS guidelines use DECAF (not CURB-65!) for hospitalized COPD exacerbations!
Derived and externally validated by John Steer, Gretchen J. Gibson, and Stephen C. Bourke (2012, Thorax; Echevarria et al., 2016), the 0-to-6 DECAF Score outperforms CURB-65 in Acute Exacerbation of COPD (AECOPD) by scoring five admission bedside predictors: D — Extended MRC Dyspnoea eMRCD ("1-4" leaves house = 0, "5A" housebound due to breathlessness but washes/dresses independently = +1, "5B" housebound and requires assistance washing or dressing = +2); E — Eosinopenia (blood eosinophils < 0.05 x 10^9/L = +1); C — Consolidation on chest X-ray (+1); A — Acidaemia (arterial pH < 7.30 = +1); and F — Atrial Fibrillation (present on admission ECG or paroxysmal/persistent history = +1)!
In randomized Hospital-at-Home trials, patients with DECAF 0–1 experience ~1.0–1.4% in-hospital mortality and can be safely supported via early discharge / Hospital-at-Home; DECAF 2 carries Intermediate mortality (~5.4–8.4%); and DECAF 3–6 identifies High-Risk patients (~21.4% to 70% mortality) warranting senior respiratory review, NIV readiness, and early escalation planning!
| DECAF Predictor | Condition | Points |
|---|---|---|
| D — Extended MRC Dyspnoea (eMRCD) | Grades 1–4 (0) | eMRCD 5a (+1) | eMRCD 5b (+2) | 0, 1, or 2 pts |
| E — Eosinopenia | Blood eosinophils < 0.05 x 10^9/L | +1 pt |
| C — Consolidation | New chest-radiograph consolidation | +1 pt |
| A — Acidaemia | Arterial blood gas pH < 7.30 | +1 pt |
| F — Atrial Fibrillation | Admission AF or history of AF | +1 pt |
Total Steer (2012) DECAF AECOPD Score (0 to 6 Points)
Sums eMRCD dyspnoea points (B2: "1-4", "5A", or "5B"), eosinopenia < 0.05 (B3), consolidation 0/1 (B4), acidaemia pH < 7.30 (B5), and atrial fibrillation 0/1 (B6).
=IF(OR(AND(UPPER(TRIM(B2 & "")) <> "1-4", UPPER(TRIM(B2 & "")) <> "5A", UPPER(TRIM(B2 & "")) <> "5B"), B3 < 0, AND(B4 <> 0, B4 <> 1), B5 < 6.7, B5 > 7.8, AND(B6 <> 0, B6 <> 1)), "Invalid DECAF Inputs", IF(UPPER(TRIM(B2 & "")) = "5B", 2, IF(UPPER(TRIM(B2 & "")) = "5A", 1, 0)) + IF(B3 < 0.05, 1, 0) + B4 + IF(B5 < 7.3, 1, 0) + B6)DECAF Mortality Risk Tier & Hospital-at-Home Triage
Stratifies DECAF into Low Risk (0–1: Hospital-at-Home candidate), Intermediate Risk (2), or High Risk (3–6).
=IF(OR(AND(UPPER(TRIM(B2 & "")) <> "1-4", UPPER(TRIM(B2 & "")) <> "5A", UPPER(TRIM(B2 & "")) <> "5B"), B3 < 0, AND(B4 <> 0, B4 <> 1), B5 < 6.7, B5 > 7.8, AND(B6 <> 0, B6 <> 1)), "Invalid DECAF Inputs", IF((IF(UPPER(TRIM(B2 & "")) = "5B", 2, IF(UPPER(TRIM(B2 & "")) = "5A", 1, 0)) + IF(B3 < 0.05, 1, 0) + B4 + IF(B5 < 7.3, 1, 0) + B6) <= 1, "DECAF 0–1: Low Risk (~1–1.4% Mortality — Hospital-at-Home Candidate)", IF((IF(UPPER(TRIM(B2 & "")) = "5B", 2, IF(UPPER(TRIM(B2 & "")) = "5A", 1, 0)) + IF(B3 < 0.05, 1, 0) + B4 + IF(B5 < 7.3, 1, 0) + B6) = 2, "DECAF 2: Intermediate Risk (~5.4–8.4% Mortality — Inpatient Monitoring)", "DECAF 3–6: High Risk (>=21% Mortality — Urgent Respiratory / NIV Escalation)")))Try the example
Use the original values or change them to test your understanding.